PASCO COUNTY, Fla. (WFLA) — Law enforcement agencies are warning of a deadly synthetic drug that has killed several people across the Tampa Bay area.
While the Hillsborough County Sheriff’s Office has not yet seen any confirmed cases, Sheriff Chad Chronister is spreading the word that the drug is out there and it can kill you.
There have been several confirmed cases in Pasco and Sarasota counties. Isotonitazene, or ISO, is a synthetic drug that can be absorbed through the skin, ingested and inhaled. It’s 20 times more potent than fentanyl.
“It is concerning because people are always looking for that stronger high,” said Amanda Hunter, Pasco County Sheriff’s Office Public Information Manager.
Hunter said the agency has seen two overdose deaths that were originally thought to be fentanyl but have now been confirmed to be ISO.
“We’ve seen a few cases and we have to continually wait for a test to come in to determine how many are caused by iso but the concerning part it is it’s here in the bay area,” said Hunter.
Down in Sarasota, the sheriff’s office’s drug team has seen three cases of a version of ISO.
“Just like fentanyl, it’s extremely dangerous except this is that much stronger,” said Hunter.
The Pasco County Sheriff’s Office launched a behavior health intervention team in 2019, in response to the number of overdoses first responders were seeing. The team meets with survivors of overdose and their families within 24 hours of the overdose.
“In this moment, a really a life-changing moment, what they’ve experienced and survive an overdose they have the opportunity to use this as the moment that pivots their life,” said Hunter.
The agency is putting an emphasis to get those struggling with addiction into medical care.
Just like signs of a fentanyl overdose, iso overdoses can present blue or purple fingernails or lips, unconsciousness and vomiting all within minutes of exposure. If you see these symptoms happening to someone, call 911 immediately.
Authorities are not sure how effective Narcan can be in these cases, so it’s not only scary for the person who is overdosing but also for first responders.